Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

Low Platelets preventing chemo #6 anyone else have this problem?

Michaelynn
Michaelynn Member Posts: 83
edited March 2014 in Uterine Cancer #1
Couldn't get my last treatment on Wednesday because of low platelets 55,000 and the normal is 140,000 and above. Did anyone else have this problem? Did they come back up after waiting a week? If not what happens next do they just not do treatment #6? Do they do a blood transfusion? Any help would be appreciated.

Comments

  • upsofloating
    upsofloating Member Posts: 466
    I haven't had low platelet
    I haven't had low platelet issues - I have no spleen which keeps count higher -- but have had frequent problems with neutrophils. It's just a slow bounce back of bone marrow that is suppressed with treatments. Usually back in range in a week. For most chemo regimens it's just a one week delay. Is this is your last chemo ( carbo/taxol regimen?)? If so, it should not impact effectiveness at this point. Different docs/clinics handle it differently. There are shots that can be given post chemo as well as transfusions -- generally based on individual situation as well. Hope this helps alleviate your concerns.
    --Annie
  • Michaelynn
    Michaelynn Member Posts: 83

    I haven't had low platelet
    I haven't had low platelet issues - I have no spleen which keeps count higher -- but have had frequent problems with neutrophils. It's just a slow bounce back of bone marrow that is suppressed with treatments. Usually back in range in a week. For most chemo regimens it's just a one week delay. Is this is your last chemo ( carbo/taxol regimen?)? If so, it should not impact effectiveness at this point. Different docs/clinics handle it differently. There are shots that can be given post chemo as well as transfusions -- generally based on individual situation as well. Hope this helps alleviate your concerns.
    --Annie

    Thanks Annie
    Yes this is my last chemo and I was so looking forward to getting it over with so this kind of threw me for a loop. Thanks for your reply that helps ease my mind.
  • lindaprocopio
    lindaprocopio Member Posts: 1,980

    Thanks Annie
    Yes this is my last chemo and I was so looking forward to getting it over with so this kind of threw me for a loop. Thanks for your reply that helps ease my mind.

    I had low platelets for last 3 carbo-taxol rounds.
    When I had my initial chemo protocol, I started to have platelet & hemoglobon count problems by my 4th carbo/taxol. I had to have a week's delay and a blood transfusion for each of the last 3 rounds. It's fairly common and there's nothing you can take or do to build your platelets. But an extra week is usually all it takes. The transfusions were always for the red blood cells that also got low for me; the platelets always recovered with the extra week.

    When your platelets are low, it is important not to lift anything exceptionally heavy or strain for a bowel movement, etc., as you are vulnerable to internal bleeding. & of course, "walk with grace", as it is hard to stop a cut from bleeding when your platelets are low, so don't be tripping and cutting ypurself. & don't floss your teeth until that number goes up, or your gums may bleed. ((((Hugs))))
  • kkstef
    kkstef Member Posts: 688
    Low Platelets
    I had a Neulasta injection after #3, #4 and #5. Ended up delaying chemo a week at least 2 times. Had 2 units of packed cells once as my hemoglobin was so low that I was very short of breath. Also, platelets dropped after #4 and #5. After delaying treatment for 2 weeks, I could not get my counts up AND my neuropathy in my feet was getting worse. Dr. decided it was best to just stop with 5 treatments and focus on "quality of life."

    They anticipated chemo to be more challenging since it followed my 6 weeks of radiation, which does a number on the bone marrow.

    I initially was very discouraged that I could not complete all of the treatments, but do think it was the best thing for me at that time.

    Hope you bounce back....

    Karen